Mississippi, 2007

Hail in Mississippi, December 28, 2007

December 28, 2007 · NWS MEG · 7 events in 6 counties and zones

A strong upper level trough moved through North Mississippi during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level trough moved through North Mississippi during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough. Some of the thunderstorms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 9:49 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 27, 9:49 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CST THU DEC 27 2007

.UPDATE...

WILL INCREASE RAIN CHANCES FOR AFTER MIDNIGHT TONIGHT OVER MUCH
OF THE MID-SOUTH. OTHER SMALL ADJUSTMENTS WILL BE MADE TO
TEMPERATURES AND WINDS.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP AND MOVE ACROSS THE
MID-SOUTH AFTER MIDNIGHT TONIGHT. A FEW STRONG THUNDERSTORMS WITH
SMALL HAIL IS POSSIBLE MAINLY SOUTH OF INTERSTATE 40.

AT 945 PM CST...CLOUDY AND DRY CONDITIONS WERE OCCURRING OVER
THE MIDSOUTH WITH TEMPERATURES IN THE 38 TO 48 DEGREE RANGE.
LOW PRESSURE WAS DEVELOPING OVER TEXAS. NO PRECIPITATION WAS
OCCURRING WITHIN ABOUT A 400 MILE RADIUS OF THE AREA.

REST OF TONIGHT...MOISTURE AND LIFT WILL DEFINITELY INCREASE AS
THE LOW PRESSURE SYSTEM TO OUR WEST STRENGTHENS. A STRONG LOW
LEVEL JET...60 KTS AT 850 MB...WILL TRANSPORT ABUNDANT
MOISTURE NORTH INTO THE AREA. THE MID LEVELS WILL DESTABILIZE
SIGNIFICANTLY...ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP
AFTER MIDNIGHT...FIRST SOUTHWEST OF MEMPHIS...THEN QUICKLY MOVE
NORTHEAST AND OVERSPREAD MUCH OF THE AREA BY 6 AM CST. TO ACCOUNT
FOR THIS...WILL INCREASE RAIN CHANCES OVER MUCH OF THE AREA.

AS FOR STRONG THUNDERSTORM POTENTIAL...MODELS INDICATE A FEW
STORMS MAY BE SMALL HAIL AND HEAVY RAIN PRODUCERS LATE TONIGHT...
ESPECIALLY SOUTH OF INTERSTATE 40 WHERE MOISTURE AND INSTABILITY
WILL BE MAXIMIZED. ELEVATED FORECAST CAPES UP TO 800 J/KG ALONG
FORECAST STEEP LAPSE RATES BETWEEN 7.5 AND 8 DEGREES CELSIUS
BETWEEN 500 AND 700 MB SUPPORT THIS. STRONG WIND SHEAR SUGGEST
ELEVATED SUPERCELLS/MULTICELLS. CANNOT RULE OUT A STRAY SEVERE
STORM WITH HAIL UP TO THE SIZE OF NICKELS...BUT WIDESPREAD
LARGE HAIL IS NOT EXPECTED WITH ONLY LOW AMOUNTS OF
INSTABILITY FORECAST. NO SURFACE-BASED CONVECTION
IS ANTICIPATED.

TEMPERATURES OVERNIGHT WILL SLOWLY RISE WITH INCREASING LOW
LEVEL WINDS. SKIES WILL REMAIN CLOUDY.

UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST THU DEC 27 2007/

DISCUSSION...

LOW CLOUDS ARE SLOWLY ERODING OVER THE FORECAST AREA BUT THEY
HAVE KEPT TEMPERATURES ON THE COOL SIDE WITH READINGS RANGING FROM
THE MID 30S TO NEAR 50. UPPER LEVEL SHORTWAVE WILL BE SWINGING OUT
OF THE SOUTHERN ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS. THIS
SYSTEM WILL BE SPREADING RAIN INTO THE AREA MAINLY AFTER MIDNIGHT.
LOW PRESSURE WILL DEVELOP OVER NORTHEAST LOUISIANA BY FRIDAY
MORNING AND TRACK NORTHEAST REACHING EASTERN LOWER MICHIGAN BY
FRIDAY NIGHT. THIS LOW WILL MEAN MORE RAIN AND ISOLATED
THUNDERSTORMS ON FRIDAY. AT THIS POINT IT APPEARS THAT SHOULD BE
LITTLE SEVERE WEATHER THREAT OVER THE FORECAST AREA WITH ONLY THE
SMALL POSSIBILITY OF SOME ELEVATED THUNDERSTORMS WITH HAIL IN
NORTH MISSISSIPPI. THE RAIN SHOULD END BEFORE FRIDAY EVENING AS
WEAK HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE WEEKEND. A
WEAKER UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY BRINGING A SMALL CHANCE OF RAIN. A COLD FRONT
WILL PASS THROUGH THE REGION ON MONDAY. LITTLE MOISTURE IS
EXPECTED AHEAD OF THE FRONT SO IT SHOULD BE DRY BUT MUCH COLDER
AIR IS BEHIND THE FRONT WHICH WILL SLOWLY MAKES IT WAY INTO THE
REGION. THE COLDEST PERIOD WILL BE LATE NEW YEARS DAY INTO
WEDNESDAY WHEN OVERNIGHT TEMPERATURES WILL DROP INTO THE TEENS
ACROSS MUCH OF THE NORTHERN HALF OF THE FORECAST AREA.
TEMPERATURES WILL MODERATE SOME TOWARD THE LATTER HALF OF NEXT
WEEK WITH NO PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  41  53  36  50 /  90  90  10  10
MKL  41  53  34  47 /  80  90  10  10
JBR  39  50  32  45 /  80  90  10  10
TUP  48  56  37  53 /  80  90  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Dec 27, 6:00 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CST THU DEC 27 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-290200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
600 PM CST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WITH HAIL UP TO THE SIZE OF DIMES
AND HEAVY DOWNPOURS ARE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH SMALL HAIL AND HEAVY DOWNPOURS ARE
POSSIBLE FRIDAY...MAINLY ACROSS NORTH MISSISSIPPI...THROUGH
6 PM CST...AS A LOW PRESSURE SYSTEM MOVES ACROSS THE MID-SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Special weather statement, Dec 28, 1:23 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
123 AM CST FRI DEC 28 2007

MSZ007-010-011-280800-
TUNICA MS-COAHOMA MS-QUITMAN MS-
123 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER KINGS AT 123 AM CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA...QUITMAN AND TUNICA COUNTIES...INCLUDING THE CITY
OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 200 AM CST.
Special weather statement, Dec 28, 1:58 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 AM CST FRI DEC 28 2007

MSZ022-023-280830-
CALHOUN MS-CHICKASAW MS-
158 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11
MILES SOUTH OF DERMA AT 158 AM CST...MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF
HOUSTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 230 AM CST.
Special weather statement, Dec 28, 2:15 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
215 AM CST FRI DEC 28 2007

MSZ010-011-280845-
COAHOMA MS-QUITMAN MS-
215 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES EAST OF CLARKSDALE AT 215 AM CST...MOVING NORTHEAST AT 60 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 245 AM CST.

The radar

The Memphis radar (KNQA), 45 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Marshall

When
December 28, 2:35 AM CST to 2:40 AM CST
Where
Marshall County, Barton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.970, -89.680

Hail, Chickasaw

When
December 28, 2:35 AM CST to 2:40 AM CST
Where
Chickasaw County, Houston
Measured
1.75 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.900, -89.000

Hail, Lee

When
December 28, 2:56 AM CST to 3:01 AM CST
Where
Lee County, Shannon
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.120, -88.720

Penny to nickel size hail fell in Shannon.

Hail, Union

When
December 28, 3:40 AM CST to 3:50 AM CST
Where
Union County, 1 mi S of New Albany to New Albany
Measured
1.75 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.486, -89.000

Hail, Alcorn

When
December 28, 3:42 AM CST to 3:47 AM CST
Where
Alcorn County, Corinth
Measured
0.88 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.930, -88.520

Penny to nickel size hail covered the ground in Corinth.

Hail, Union

When
December 28, 3:55 AM CST to 4:00 AM CST
Where
Union County, New Albany
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.500, -89.000

Hail, Itawamba

When
December 28, 4:00 AM CST to 4:05 AM CST
Where
Itawamba County, 8 mi S of Fulton to 1.35 mi WNW of White Spgs
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.154, -88.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68783, 68785, 68788, 68789, 72360, 68790, 68791.